Enhancement supplement

Male enhancement supplement caused severe hypoglycemia due to undeclared active ingredients

A recent Morbidity and Mortality Weekly Report (MMWR) highlights the risks associated with the use of over-the-counter (OTC) products containing undeclared prescription ingredients as well as the importance of collaboration between various health services and systems to ensure a rapid response to an outbreak.

Beginning in August 2019, the Department of Agriculture and Consumer Services and the Virginia Department of Health conducted a 3-month investigation that identified 17 patients who experienced severe hypoglycemia within 48 hours of ingesting an over-the-counter male enhancement supplement marketed as “V8”; the product was sold at convenience stores in central Virginia. Patients reported that the supplement was sold in transparent jars and did not have an ingredient list or warning label. V8 was immediately withdrawn from stores and the public was advised and urged to stop using the product.

Analysis of the supplement determined that V8 contained sildenafil as well as glyburide, an oral hypoglycemic agent used to treat diabetes. Further investigation of the product determined that each tablet contained 55 mg to 156 mg of sildenafil, a dose within the typical therapeutic range, plus 90 mg to 100 mg of glyburide, a dose which is 5 to 10 times greater than the typical therapeutic range.


Continue reading

The mean blood glucose for all cases confirmed at baseline was 30 mg / dL. Patients were treated with intravenous dextrose, octreotide (n = 7) and steroids with 2 hemodialysis sessions (n ​​= 1). No fatalities related to V8 have been reported.

The authors of the report discussed the possibility of glyburide being used as a filler when making V8, but this seemed unlikely since the tablet contained a typical therapeutic dose of sildenafil. They also speculated that glyburide could have been added to color the tablet blue to mimic the color of prescription sildenafil.

“This epidemic has major public health implications, as consumers could purchase and use these supplements without being aware of the potential for substantial morbidity,” the authors said. They added that “collaborative and timely surveillance and rapid intervention are needed to eliminate products known to cause significant morbidity.”

Reference

Ross JA, Downs JW, Bazydlo LA, et al. Outbreak of severe hypoglycemia after ingestion of a human enhancement supplement – Virginia, August-November 2019 [published online June 19, 2020]. MMWR Morb Mortal Wkly Rep 2020; 69: 740-743. do I: 10.15585 / mmwr.mm6924a3external icon.

This article originally appeared on MPR


Source link

Leave a Reply

Your email address will not be published.